Using Niacin To Foil Drug-Screening Tests? Don't. Bad Medical Juju Follows

| Wed Apr. 11, 2007 5:13 PM PDT

Taking excessive doses of niacin (vitamin B3) in an attempt to defeat drug screening tests could send you to the hospital. Or worse. Researchers from The Children's Hospital of Philadelphia and The University of Pennsylvania reported that two adults and two adolescents suffered toxic side effects from taking large amounts of niacin. Both adults suffered skin irritation. Both adolescents suffered potentially life-threatening reactions, including liver toxicity and hypoglycemia (low blood sugar), along with nausea, vomiting and dizziness. One teen also had disrupted heart rhythms. All four recovered after treatment in emergency rooms. The report appeared online in the Annals of Emergency Medicine.--Julia Whitty

Get Mother Jones by Email - Free. Like what you're reading? Get the best of MoJo three times a week.